Vermont, 2022

Damaging Winds in Vermont, May 16, 2022

May 16, 2022 · NWS ALY · 3 events in 1 county or zone

Showers and thunderstorms along and ahead of a cold front resulted in a couple of damaging wind reports across southern Vermont during the afternoon into the evening hours on May 16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Showers and thunderstorms along and ahead of a cold front resulted in a couple of damaging wind reports across southern Vermont during the afternoon into the evening hours on May 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 16, 4:18 PM EST, 27 minutes earlier.

Area forecast discussion, May 16, 4:18 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
518 PM EDT Mon May 16 2022

.SYNOPSIS...
A strong cold front will bring much cooler, less humid and
windy conditions Tuesday into Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
...Severe thunderstorm watch 227 valid through 8 PM for areas of
the eastern Catskills, Hudson Valley and points east into
western New England....

Organized line of storms with some strong to damaging winds and
a few reports of hail tracking out of the Hudson Valley into
western New England. The severe thunderstorm watch has been
cancelled for the western Mohawk Valley, Schoharie Valley and
southern Adirondacks.

There is a distinct wind shift at the boundary layer and some
upper divergence seen on the satellite imagery. The storms could
strengthen as they approach the better instability in the
Hudson Valley and parts of western New England, and as the
boundary layer wind shift and increasing boundary layer winds
track through. So damaging winds and some isolated hail is still
possible and an isolated tornado cannot be ruled out as the
strong boundary layer wind shift increases local vorticity
within the storms. Locally heavy rain could cause standing water
on some low spots and roadways, too.

The storms should be long gone before midnight and some
cloudiness should linger with the upper low tracking just north
of the U.S./Canadian border. Winds will be steady from the west
and northwest, gusty at times in some areas as cold advection
spreads east. A few lingering showers could affect the western
Mohawk Valley and southern Adirondacks through daybreak. Lows in
the 40s to lower 50s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Upper low and upper cold pool will support isolated to
scattered showers north of I-90 Tuesday and intervals of clods
and sun in most areas. Cold advection continues through Tuesday
with gusty west to northwest winds. Highs in the 60s with some
50s higher terrain and around 70 mid Hudson Valley and NW CT.

Clearing Tuesday night and sunny Wednesday as weak warm
advection begins through the day Wednesday with low level
ridging building over our region. Highs Wednesday in the 60s
with around 70 Hudson Valley from the Capital Region southward
and NW CT, but around 60 higher terrain.

Stronger warm advection Wednesday night into Thursday with weak
upper energy, a little increase in boundary layer flow and
isentropic lift. Not much deep moisture but enough for isolated
to scattered showers toward daybreak Thursday and through the
day Thursday. Highs Thursday in the mid 60s to lower 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The extended forecast will features a brief warm up to above normal
temps to close the week and open the weekend, but then a strong cold
front moves through with cooler and drier weather to close the
weekend. High pressure will bring fair weather to open the week with
temps running below normal.

Thu night into Friday...The mid and upper level flow becomes zonal
in the wake of a weak upper level disturbance on Thu.  A weak sfc
high builds in over NY and New England with temps cooling off into
the mid 40s to lower 50s across the region. On Friday, mid and upper
level heights will rise over the eastern CONUS, as a broad mid and
upper level trough moves east of the Rockies across the central and
northern Plains into central Canada.  A warm front lifts north of
the region with a few showers and possibly a thunderstorm over the
western Adirondacks and western Mohawk Valley.  Southwest flow will
prevail aloft in the warm advection pattern with H850 temps rising
to +15C to +17C according to the latest GFS and expect temps to rise
above normal with 70s over the higher terrain, and upper 70s to
lower 80s in the valleys.

Fri Night into Sat Night...The heat will briefly on, as a hot air
mass builds in across eastern NY and western New England with H850
temps rising +1 to +2 STDEVs above normal.  The actual H850 temps
increase to +17C to +19C ahead of the approaching cold front. A mild
night is expected Fri night with a prefrontal disturbance possibly
focusing a few isolated showers.  Lows will be in the mid 50s to mid
60s.  A cold front and a prefrontal trough may trigger a few
stronger storms late Sat pm into Sat night. Max temps in the mid 80s
to around 90F are possible in the valleys, with upper 70s to mid 80s
over the higher terrain on Sat. SPC does have the western Mohawk
Valley and southern Adirondacks in the Day 6 of the Days 4 to 8
outlook. The timing of the cold front will be critical for any
stronger storms. We placed a chance of thunderstorms in the I-90
corridor northward Saturday afternoon into the early evening.  We
kept a slight chance of thunderstorms in for Saturday night.
Depending on the degree of cold advection and the cold front
placement lows will fall back into the 50s to lower 60s.

Sunday...The ECMWF/GFS is slower than the WPC guidance bringing the
cold front across the entire area, the flow becomes parallel aloft
and a slower timing with a weak disturbance moving along it is
possible. We kept a chance of showers throughout the day with
seasonable temps in upper 60s to upper 70s across the region with
some cooler readings over the mtns.

Sunday night into Monday...High pressure builds in across the region
in the wake of the cold front.  Cooler and drier weather filters in
with lows in the 40s with a few upper 30s over the western
Adirondacks and some lower 50s in the mid Hudson Valley/NW CT. Highs
Monday look to run below normal with 60s in the valleys, and 50s to
lower 60s over the hills and mtns with the sfc anticylone building
in from the lower OH Valley and Great Lakes Region.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
An approaching cold front will bring frontal and pre-frontal
thunderstorms, some of which may be severe, to the region. Showers
may persist overnight before clearing tomorrow.

VFR conditons are currently prevalent at all terminals with
scattered cumulus, but will degrade as prefrontal storms pass SSW-
NNE through the region 18-20Z. The main frontal line of storms
arrives around 20-21Z arriving from west to east, when heavy rain
and IFR vsbys may occur. Showery precipitation may persist behind
the front through to approx. 06Z Tuesday. Otherwise, post-
frontal conditions improve to VFR after 05-06Z Tue.

Winds are currently moderate out of the south ahead of the cold
front. During thunderstorms, winds may increase substantially to 25
kt and could gust much higher, particularly in severe storms. Behind
the front, westerly 10-15 kt winds will gust to 22-26 kt after 06Z
Tue.

Outlook...

Tuesday Night: Low Operational Impact. Breezy. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Scattered SHRA.
Thursday: Moderate Operational Impact. Scattered SHRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. NO SIG WX.
Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Westerly winds will gust 30 to 40 mph on Tuesday...

A strong cold front will bring much cooler, less humid and
windy conditions Tuesday into Wednesday.

Maximum RH values of between 80 and 100 percent tonight. RH
values will decrease to minimum values of around 40 to 55
percent on Tuesday but near 60 percent in the southern
Adirondacks and western Mohawk Valley. RH values up to above 70
percent Tuesday night. RH values drop to 20 to 30 percent
Wednesday

Winds today will become westerly tonight behind a cold front
passage and increasing to 5 to 15 mph. Winds on Tuesday will
remain westerly and increase to 10 to 20 mph with gusts of 30 to
40 mph. West to northwest winds will diminish to 15 mph or less
Tuesday night. Winds will be northwest at 15 mph or less
Wednesday.

&&

.HYDROLOGY...
A strong cold front will move across the area through this
evening, bringing widespread showers and thunderstorms.
Downpours will occur with thunderstorms and may result in minor
flooding of urban, poor drainage and low lying areas.
Thunderstorms will be moving fairly quickly though, so the
threat of flash flooding is low. Only minor rises may occur on
larger rivers and streams.

Mainly drier, cooler and breezy conditions are then expected
Tuesday into Wednesday behind the cold front. A few showers will
be possible on Tuesday, mainly north of Albany.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...Wasula
AVIATION...Picard
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, May 16, 3:05 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
405 PM EDT Mon May 16 2022

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
405 PM EDT Mon May 16 2022

...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 16, 4:07 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
507 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     2 NE QUAKER SPRINGS     43.06N  73.61W
05/16/2022                   SARATOGA           NY   911 CALL CENTER

            TREE DOWN BLOCKING HATHAWAY RD.

&&

EVENT NUMBER ALY2203210

LMP
Local storm report, May 16, 4:09 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
509 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     SCHUYLERVILLE           43.10N  73.58W
05/16/2022                   SARATOGA           NY   911 CALL CENTER

            TREE DOWN BLOCKING PEARL ST.

&&

EVENT NUMBER ALY2203211

LMP
Local storm report, May 16, 4:16 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
516 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       3 NE SALISBURY          43.16N  74.81W
05/16/2022  M1.48 INCH       HERKIMER           NY   COCORAHS

            FELL IN 25 MINUTES.

0300 PM     TSTM WND DMG     1 S WEST WINFIELD       42.86N  75.19W
05/16/2022                   HERKIMER           NY   SOCIAL MEDIA

            TREES AND WIRES DOWN.

0304 PM     TSTM WND DMG     6 NE WEST WINFIELD      42.93N  75.10W
05/16/2022                   HERKIMER           NY   SOCIAL MEDIA

            TREES AND WIRES DOWN. TIME APPROXIMATE.

0308 PM     TSTM WND DMG     6 NE WEST WINFIELD      42.93N  75.10W
05/16/2022                   HERKIMER           NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

0308 PM     TSTM WND DMG     5 NE WEST WINFIELD      42.93N  75.12W
05/16/2022                   HERKIMER           NY   LAW ENFORCEMENT

            TREE DOWN ON ROAD.

0330 PM     FUNNEL CLOUD     5 SW CHARLESTON FOUR CO 42.76N  74.49W
05/16/2022                   SCHOHARIE          NY   SOCIAL MEDIA

            VIDEO EVIDENCE OF FUNNEL CLOUD ALONG US 20.

0334 PM     TSTM WND DMG     1 WNW RICHMOND          42.39N  73.39W
05/16/2022                   BERKSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON ROADWAY.

0400 PM     HAIL             3 NW SAUGERTIES         42.11N  73.99W
05/16/2022  E1.00 INCH       ULSTER             NY   SOCIAL MEDIA

0409 PM     TSTM WND DMG     3 SSW PINE BUSH         41.61N  74.35W
05/16/2022                   ULSTER             NY   SOCIAL MEDIA

            TREES AND WIRES DOWN.

0442 PM     TSTM WND DMG     1 ENE COXSACKIE         42.37N  73.78W
05/16/2022                   COLUMBIA           NY   911 CALL CENTER

            TREE DOWN IN ROADWAY.

0443 PM     TSTM WND DMG     1 W EAST SCHODACK       42.56N  73.65W
05/16/2022                   RENSSELAER         NY   AMATEUR RADIO

            TREE DOWN ON WIRES.

0453 PM     TSTM WND DMG     2 SW MOREAU             43.22N  73.71W
05/16/2022                   SARATOGA           NY   911 CALL CENTER

            TREE DOWN BLOCKING ROADWAY, SOUTH RD AT OLD SARATOGA
            RD.

0454 PM     TSTM WND DMG     SCHUYLERVILLE           43.10N  73.58W
05/16/2022                   SARATOGA           NY   911 CALL CENTER

            TREE DOWN BLOCKING PEARL ST.

0455 PM     TSTM WND DMG     2 NE QUAKER SPRINGS     43.06N  73.61W
05/16/2022                   SARATOGA           NY   911 CALL CENTER

            TREE DOWN BLOCKING HATHAWAY RD.

&&

EVENT NUMBER ALY2203198 ALY2203203 ALY2203205 ALY2203199 ALY2203200
ALY2203204 ALY2203201 ALY2203208 ALY2203202 ALY2203206 ALY2203207
ALY2203209 ALY2203211 ALY2203210

Wasula
Local storm report, May 16, 4:29 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
529 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     2 SE CASTLETON-ON-HUDSO 42.51N  73.72W
05/16/2022                   RENSSELAER         NY   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY2203212

SND
Local storm report, May 16, 4:32 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
532 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 N NASSAU              42.54N  73.61W
05/16/2022                   RENSSELAER         NY   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY2203213

SND
Local storm report, May 16, 4:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
535 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     3 WSW WESTERLO          42.49N  74.09W
05/16/2022                   ALBANY             NY   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER ALY2203214

WASULA

The radar

The Albany radar (KENX), 116 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windham

When
May 16, 4:45 PM EST
Where
Windham County, 0.36 mi SE of Wardsboro
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
43.026, -72.775

Large swath of trees uprooted and sheared off.

Thunderstorm Wind, Windham

When
May 16, 4:55 PM EST
Where
Windham County, 0.86 mi SW of Guilford Center
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.790, -72.630

Law enforcement reported a tree down on Sweet Pond Rd.

Thunderstorm Wind, Windham

When
May 16, 5:00 PM EST
Where
Windham County, 1.22 mi SE of Houghtonville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.190, -72.630

A couple of trees were uprooted by the wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031688, 1028850, 1028851.